Colorado, 2023

Hail in Colorado, May 1, 2023

May 1, 2023 · NWS GLD · 1 event in 1 county or zone

On the afternoon of May 31st, showers and thunderstorms developing within East-Central Colorado. One of the thunderstorms produced hail up to pennies in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the afternoon of May 31st, showers and thunderstorms developing within East-Central Colorado. One of the thunderstorms produced hail up to pennies in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 1, 1:31 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, May 1, 1:31 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
231 PM MDT Mon May 1 2023

.SHORT TERM...(Today through Tuesday night)
Issued at 1215 PM MDT Mon May 1 2023

Synoptic Overview: An omega block -- characterized by an upper
level trough/low along the Pacific Coast, an upper level ridge
over the Rockies and High Plains, and an expansive upper
trough/low over the eastern CONUS (east of the MS River Valley) --
will prevail through the short term period.

Today-Tonight: Synoptic subsidence on the eastern periphery of
the aforementioned ridge / western periphery of the east CONUS
trough.. will foster clear skies and benign weather. Expect near-
normal to slightly above normal temperatures (upper 60s/lower 70s)
this afternoon.. and near normal to slightly below normal lows
(mid 30s to lower 40s) overnight.

Tue-Tue night: Rich low-level moisture (850 mb dewpoints 9-11C)
emanating from the Gulf of Mexico will advect northward into
portions of the central High Plains.. along the western periphery
of a persistent low-level (surface to 850 mb) ridge extending NNW
from the Lower MS River Valley/Gulf Coast to the Dakotas. Expect
a modest warming trend.. and increasing cloud cover (mainly Tue
eve-night).. with afternoon highs in the lower-mid 70s and
overnight lows in the mid-upper 40s.

.LONG TERM...(Wednesday through Monday)
Issued at 230 PM MDT Mon May 1 2023

Trough entrenched along the west coast will be slow to lift out
due to a blocky upper pattern. The high plains will be under
upstream ridging Wednesday and Thursday, then transitioning to
more of as southwest flow on Friday with some movement finally in
the pattern. The southwest flow continues through the weekend as
the remnants of the western trough move into the northern plains.
By Monday the pattern resets with another trough digging into the
western CONUS and a ridge building over the plains.

Given the persistent ridging or southwest flow, temperatures will
be above normal. Highs will be in the 70s and 80s each day of the
long term period with lows in the 40s and 50s. No freezes are
anticipated and greenup should be well underway.

Hard to rule out chances of showers/thunderstorms for most any
day of the period. A series of minor disturbances embedded in the
southwest flow should provide some lift, as well as the weakening
remnants of the trough over the weekend. Details extremely
difficult to pin down with mesoscale boundaries eventually
determining where convective initiation most likely occurs. At
least for Wednesday, severe chances appear to be limited by weak
instabilty and marginal bulk shear values of around 20-25 kts.
Moisture appears abundant, however, with dew points in the 40s and
precipitable water values well above normal, so perhaps some
locally heavy rainfall will be possible. Parameters appear fairly
similar on Thursday. By Friday there may be a surface boundary
and weak low in the area, and bulk shear also increases with the
approach of the western upper disturbance. However, instability is
still rather weak and clouds/CIN may also be prohibitive for
better chances of severe storms. Over the weekend, confidence is
rather low in storm chances. Models not in great agreement with
timing or track of the upper system, and low level moisture
appears to be more limited compared to previous days. This
uncertainty carries into early next week, though it does appear
the building ridge axis will be east of the area, opening the
door to weak waves in the southwest flow and keeping at least a
mention of showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 930 AM MDT Mon May 1 2023

...Excellent Aviation Conditions...

GLD: VFR conditions and mostly clear skies will rule through the
TAF period, with light (7-13 knot) southeasterly to easterly
winds.

MCK: VFR conditions and mostly clear skies will rule through the
TAF period, with predominately light and variable winds.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Vincent
LONG TERM...024
AVIATION...Vincent
Hazardous weather outlook, May 1, 12:27 PM MST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
127 PM MDT Mon May 1 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
127 PM MDT Mon May 1 2023 /227 PM CDT Mon May 1 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Thunderstorms are possible during the afternoon and evening hours
on Wednesday, Thursday, Friday and Saturday. Strong winds and
dangerous cloud to ground lightning can be expected with any storms.
At this time, severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Vincent

The radar

The Goodland radar (KGLD), 84 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kit Carson

When
May 1, 3:30 PM MST
Where
Kit Carson County, 13.74 mi SSW of Bethune
Measured
0.75 in hail
Reported by
Public
Coordinates
39.055, -102.592

Report received of hail up to pennies in size at location. Time is radar estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099333.